Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Radial positive definite functions and Schoenberg matrices with negative eigenvalues


Authors: L. Golinskii, M. Malamud and L. Oridoroga
Journal: Trans. Amer. Math. Soc. 370 (2018), 1-25
MSC (2010): Primary 42A82, 42B10, 47B37
DOI: https://doi.org/10.1090/tran/6876
Published electronically: May 1, 2017
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The main object under consideration is a class $ \Phi _n\backslash \Phi _{n+1}$ of radial positive definite functions on $ \mathbb{R}^n$ which do not admit radial positive definite continuation on $ \mathbb{R}^{n+1}$. We find certain necessary and sufficient conditions on the Schoenberg representation measure $ \nu _n$ of $ f\in \Phi _n$ for $ f\in \Phi _{n+k}$, $ k\in \mathbb{N}$. We show that the class $ \Phi _n\backslash \Phi _{n+k}$ is rich enough by giving a number of examples. In particular, we give a direct proof of $ \Omega _n\in \Phi _n\backslash \Phi _{n+1}$, which avoids Schoenberg's theorem; $ \Omega _n$ is the Schoenberg kernel. We show that $ \Omega _n(a\cdot )\Omega _n(b\cdot )\in \Phi _n\backslash \Phi _{n+1}$ for $ a\not =b$. Moreover, for the square of this function we prove the surprisingly much stronger result $ \Omega _n^2(a\cdot )\in \Phi _{2n-1}\backslash \Phi _{2n}$. We also show that any $ f\in \Phi _n\backslash \Phi _{n+1}$, $ n\ge 2$, has infinitely many negative squares. The latter means that for an arbitrary positive integer $ N$ there is a finite Schoenberg matrix $ \mathcal {S}_X(f) := \Vert f(\vert x_i-x_j\vert _{n+1})\Vert _{i,j=1}^{m}$, $ X := \{x_j\}_{j=1}^m \subset \mathbb{R}^{n+1}$, which has at least $ N$ negative eigenvalues.


References [Enhancements On Off] (What's this?)

  • [1] George E. Andrews, Richard Askey, and Ranjan Roy, Special functions, Encyclopedia of Mathematics and its Applications, vol. 71, Cambridge University Press, Cambridge, 1999. MR 1688958
  • [2] N. I. Akhiezer, The classical moment problem and some related questions in analysis, Translated by N. Kemmer, Hafner Publishing Co., New York, 1965. MR 0184042
  • [3] A. Erdélyi, W. Magnus, F. Oberhettinger, and F. G. Tricomi, Tables of integral transforms. Vol. II, McGraw-Hill Book Company, Inc., New York-Toronto-London, 1954. Based, in part, on notes left by Harry Bateman. MR 0065685
  • [4] Werner Ehm, Tilmann Gneiting, and Donald Richards, Convolution roots of radial positive definite functions with compact support, Trans. Amer. Math. Soc. 356 (2004), no. 11, 4655-4685 (electronic). MR 2067138, https://doi.org/10.1090/S0002-9947-04-03502-0
  • [5] L. Golinskii, M. Malamud, and L. Oridoroga, Schoenberg matrices of radial positive definite functions and Riesz sequences of translates in $ L^2(\mathbb{R}^n)$, J. Fourier Anal. Appl. 21 (2015), no. 5, 915-960. MR 3393691, https://doi.org/10.1007/s00041-015-9391-4
  • [6] N. Goloshchapova, M. Malamud, and V. Zastavnyi, Radial positive definite functions and spectral theory of the Schrödinger operators with point interactions, Math. Nachr. 285 (2012), no. 14-15, 1839-1859. MR 2988008, https://doi.org/10.1002/mana.201100132
  • [7] G. H. Hardy, J. E. Littlewood, and G. Pólya, Inequalities, 2nd ed., Cambridge, at the University Press, 1952. MR 0046395
  • [8] Ilia Krasikov, Approximations for the Bessel and Airy functions with an explicit error term, LMS J. Comput. Math. 17 (2014), no. 1, 209-225. MR 3230865, https://doi.org/10.1112/S1461157013000351
  • [9] Mark G. Krein and Heinz Langer, Continuation of Hermitian positive definite functions and related questions, Integral Equations Operator Theory 78 (2014), no. 1, 1-69. MR 3147401, https://doi.org/10.1007/s00020-013-2091-z
  • [10] I. P. Natanson, Theory of functions of a real variable, Frederick Ungar Publishing Co., New York, 1955. Translated by Leo F. Boron with the collaboration of Edwin Hewitt. MR 0067952
  • [11] Ju. V. Linnik and Ĭ. V. Ostrovskiĭ, Decomposition of random variables and vectors, American Mathematical Society, Providence, R. I., 1977. Translated from the Russian; Translations of Mathematical Monographs, Vol. 48. MR 0428382
  • [12] Ĭ. V. Ostrovskiĭ, A description of the class $ I_{o}$ in a special semigroup of probability measures, Dokl. Akad. Nauk SSSR 209 (1973), 788-791 (Russian). MR 0321147
  • [13] I. J. Schoenberg, Metric spaces and completely monotone functions, Ann. of Math. (2) 39 (1938), no. 4, 811-841. MR 1503439, https://doi.org/10.2307/1968466
  • [14] I. J. Schoenberg, Metric spaces and positive definite functions, Trans. Amer. Math. Soc. 44 (1938), no. 3, 522-536. MR 1501980, https://doi.org/10.2307/1989894
  • [15] Elias M. Stein and Guido Weiss, Introduction to Fourier analysis on Euclidean spaces, Princeton Mathematical Series, No. 32, Princeton University Press, Princeton, N.J., 1971. MR 0304972
  • [16] Roald M. Trigub and Eduard S. Bellinsky, Fourier analysis and approximation of functions, Kluwer Academic Publishers, Dordrecht, 2004. [Belinsky on front and back cover]. MR 2098384
  • [18] G.N. Watson, A treatise on the theory of Bessel functions, 2nd ed., CUP, Cambridge, 1958.
  • [18] G. N. Watson, A Treatise on the Theory of Bessel Functions, Cambridge University Press, Cambridge, England; The Macmillan Company, New York, 1944. MR 0010746
  • [19] Victor P. Zastavnyi, On positive definiteness of some functions, J. Multivariate Anal. 73 (2000), no. 1, 55-81. MR 1766121, https://doi.org/10.1006/jmva.1999.1864

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 42A82, 42B10, 47B37

Retrieve articles in all journals with MSC (2010): 42A82, 42B10, 47B37


Additional Information

L. Golinskii
Affiliation: B. Verkin Institute for Low Temperature Physics and Engineering, 47 Science Avenue, 61103 Kharkiv, Ukraine
Email: golinskii@ilt.kharkov.ua

M. Malamud
Affiliation: Institute of Applied Mathematics and Mechanics, NAS of Ukraine, Batyuka Street, 19, Slavyansk, Ukraine – and – People’s Friendship University of Russia, Miklukho-Maklaya Street 6, Moscow 117198, Russia
Email: malamud3m@gmail.com

L. Oridoroga
Affiliation: Donetsk National University, 24, Universitetskaya Street, 83055 Donetsk, Ukraine
Email: vremenny-orid@mail.ru

DOI: https://doi.org/10.1090/tran/6876
Keywords: Positive definite functions, Schoenberg kernels, hypergeometric functions, Hankel transform, Bessel functions
Received by editor(s): April 7, 2015
Received by editor(s) in revised form: October 11, 2015
Published electronically: May 1, 2017
Additional Notes: The second author’s research was supported by the Ministry of Education and Science of the Russian Federation (Agreement No. 02.a03.21.0008)
Article copyright: © Copyright 2017 American Mathematical Society

American Mathematical Society